Illinois, 2018Heavy Snow in Illinois, April 1, 2018
April 1, 2018 · NWS DVN · 2 events in 2 counties and zones
A storm system moving across the Lower Missouri River Valley brought light to moderate snow to portions of west central Illinois on Sunday. Snowfall reports of 2 to 4 inches were reported across Henderson, Warren, and northern Hancock, and McDonough Counties with 4 to 6 inches reported across southern Hancock and McDonough Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving across the Lower Missouri River Valley brought light to moderate snow to portions of west central Illinois on Sunday. Snowfall reports of 2 to 4 inches were reported across Henderson, Warren, and northern Hancock, and McDonough Counties with 4 to 6 inches reported across southern Hancock and McDonough Counties. The heaviest snow fell in southeastern Hancock County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 1, 5:30 AM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Apr 1, 5:30 AM CST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
630 AM CDT Sun Apr 1 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 340 AM CDT Sun Apr 1 2018
06Z surface data has high pressure over the Plains with an upper
level disturbance moving across Nebraska. Dew points were in the
single digits and teens from the Great Lakes into the central and
northern Plains. Dew points in the 20s and higher ran from the Ohio
Valley into the southern Plains.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 340 AM CDT Sun Apr 1 2018
Through sunrise, quiet, dry, breezy and cold conditions will be seen
across the area.
During the day Sunday the next system will move from the central
Plains into the southern half of Illinois. If trends from the RAP
are correct the far south will get side swiped by the system late
this morning and during the afternoon. Based on overall forcing and
dry air present, there will be a fairly sharp gradient on
accumulating snowfall.
The best chances for accumulating snow will be south of a line from
Memphis, MO to Keokuk, IA to south of Macomb, IL where 1 to 2 inches
appear possible on grassy and elevated surfaces. Going 25 miles
north of that line, accumulations of a dusting at best may be seen.
Tonight, lingering light snow will end during the evening across the
far south followed by quiet, dry, and cold conditions the remainder
of the night.
.LONG TERM...(Monday through Saturday)
ISSUED AT 340 AM CDT Sun Apr 1 2018
The cold and rather active spring weather pattern is likely to
remain in place through the workweek. The main focus is on the
weather associated with a low pressure system lifting through the
area Monday night through Tuesday.
Monday, a warm advection southerly flow increases as low pressure
emerges lee of the Rockies. Increasing cloud cover, then rain
developing in the afternoon from south to north will limit the
temperature recovery to only the lower to mid 40s. Any developing
light rain showers will likely stay south of I-80 during the day.
Monday night, upper level forcing embedded in the S-SW flow aloft
and 850 mb warm, moist advection will produce light rain and
likely pops are kept over all but the far north. There, thermal
parameters may support a brief period of mixed precip in the far
northwest toward morning as initial dry air on easterly winds
allows temperatures to cool into the lower 30s. South of I-80,
scattered thunderstorms will be possible on the nose of an 850 mb
low level jet of 50 plus kts and sufficiently steep mid level
thetae lapse rates.
Tuesday, the 00Z NAM is an outlier with a weaker, much faster
surface low, while the consensus of other 00Z global models is
slower with a more organized low traveling from KS to north
central IL by Tuesday afternoon. The associated warm sector may
have temperatures well into the 50s and 60s, possibly touching our
west central IL counties in the morning. For now, confidence and
model consensus favors a more conservative approach with highs in
the lower 50s there, and upper 30s to upper 40s from northwest to
southeast over the remainder of the forecast area. Scattered
thunderstorms may be ongoing in the morning across the southeast,
with scattered showers elsewhere. Current timing has the cold
front sweeping through the entire forecast area by late morning,
suggesting a windy afternoon in the tight cyclonic pressure
gradient with falling temperatures and a cold rain. Winds of 20 to
30 mph may approach advisory criteria, which will need to be
monitored as over the next few forecast cycles. The rain will
likely mix with and then change to snow from northwest to
southeast as the main upper level shortwave pushes through and
cools temperatures aloft Tue night. At this time, only a light
coating of wet snow looks likely north of the IA highway 20
corridor as precipitation ends late Tuesday evening.
Wednesday will be another day of cold high pressure with highs
only in the 30s after morning lows in the teens and 20s. There is
a low confidence chance for light snow with a weak baroclinic
axis setting up over the area Thu, then rain chances on Friday,
where there is poor model consensus. Temperatures will continue to
run 15 to 20 degrees below normal, with highs only in the 30s and
40s Thu through Sat with overnight lows mostly in the 20s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 627 AM CDT Sun Apr 1 2018
VFR conditions will be seen through 12z/02. An upper level
disturbance will move through Missouri and into the southern half
of Illinois producing snow with IFR conditions. Light snow is
possible south of KBRL after 16z/01.
&&
.CLIMATE...
ISSUED AT 340 AM CDT Sun Apr 1 2018
Record Lows for April 1...
Moline.........17 in 1899
Cedar Rapids...14 in 1926
Dubuque........17 in 1954 & previous years
Burlington.....19 in 1926
Easter record lows...
Moline.........6 on March 25, 1894
Dubuque........5 on March 29, 1964
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Sheets
AVIATION...08
CLIMATE...08
Hazardous weather outlook, Apr 1, 3:01 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
401 AM CDT Sun Apr 1 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
401 AM CDT Sun Apr 1 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Light snow is expected from late morning through the afternoon
over far southeast Iowa, northeast Missouri and west central
Illinois. Accumulations of 1 to 2 inches will be possible, mainly
on vegetation and elevated surfaces, south of a line from
Keosauqua, Iowa to Macomb, Illinois.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Scattered thunderstorms are possible south of Interstate 80 Monday
night through Tuesday morning. Severe storms are not expected.
Rain will change to wet snow over much of the outlook area Tuesday
night. Up to one inch of accumulation will be possible mainly
along the highway 20 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. Reports of
snow accumulations greater than one inch would be appreciated.
DLS/08
In the hours before
Special weather statement, Apr 1, 11:24 AM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA IL
1224 PM CDT Sun Apr 1 2018
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-012000-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb,
Memphis, and Kahoka
1224 PM CDT Sun Apr 1 2018
...Easter Sunday Snow Continues South...
An area of light to moderate snow will continue through the
afternoon hours before tapering off. Snow will be mainly confined
to areas south of a line from Ottumwa to Galesburg. Accumulations
of 1 to 3 inches are possible on grassy and elevated surfaces by
late afternoon. Watch for slush covered and slick roads, and
reduced visibility during the higher intensity snow.
RP Kinney
Heavy Snow, Hancock
- When
- April 1, 11:25 AM CST to 7:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Snowfall reports from trained spotters ranged from 4.0 inches at Carthage to 9.0 inches at Augusta.
Heavy Snow, McDonough
- When
- April 1, 11:25 AM CST to 7:15 PM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 2.3 inches 2 miles south of Prairie City to 6.0 inches in Industry.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Flood in Iowa, April 1 to 9, 2018$200,000 · 1 event
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Flooding in Indiana, April 1 to 16, 2018$35,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Drought in Kansas, April 1 to 30, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745352, 745360.